Kentucky, 2007

Damaging Winds in Kentucky, August 9, 2007

August 9, 2007 · NWS ILN · 3 events in 2 counties and zones

Severe thunderstorms developed during the evening as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed during the evening as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 7:38 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 9, 7:38 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
838 PM EDT THU AUG 9 2007

.SYNOPSIS...
A COLD FRONT WILL PASS SOUTHEAST ACROSS THE REGION TONIGHT
BRINGING SHOWERS AND THUNDERSTORMS AHEAD OF IT. HIGH PRESSURE
WILL BUILD INTO THE LOWER GREAT LAKES AND OHIO VALLEY FRIDAY AND
FRIDAY NIGHT. THIS HIGH WILL BRING SOMEWHAT COOLER AND DRIER AIR
TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION IS BEGINNING TO WIND DOWN AS PREFRONTAL WAVE MOVES EAST
AND INSTABILITY DECREASES WITH LOSS OF DAYTIME HEATING. HAVE
UPDATED THE ZONES TO REMOVE SEVERE THUNDERSTORM WATCH 575. HAVE
ALSO CANCELLED HEAT ADVISORIES/EXCESSIVE HEAT WARNINGS AS
TEMPERATURES WILL CONTINUE TO COOL OVERNIGHT...AND HEAT INDEX
VALUES IN EXCESS OF 100 DEGREES ARE NO LONGER EXPECTED.

WITH ALL THE RECENT RAINS...FOG MAY BECOME AN ISSUE OVERNIGHT.
WILL ADDRESS THIS POTENTIAL PROBLEM WITH NEXT UPDATE LATER THIS
EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SFC HIGH PRESSURE WILL BUILD ACRS THE GREAT LAKES AND LOWER OHIO
VALLEY REGION FRIDAY AND FRIDAY NIGHT. THE HIGH WILL BRING
SOMEWHAT COOLER AND DRIER AIR WITH IT. HAVE TAKEN A BLEND OF THE
MAV/MET VALUES...WHICH YIELD HIGHS IN THE UPPER 80S NORTH TO THE
LOWER 90S SOUTH AND SOUTHWEST. OVERNIGHT LOWS FRIDAY NIGHT WILL
RANGE FROM THE LOWER TO MID 60S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE RIDGING WILL BE IN PLACE ACROSS THE ERN GREAT LAKES INTO THE
OHIO VALLEY AT THE BEGINNING OF THE EXTENDED.  THIS FEATURE MOVES
EAST TO THE ATLANTIC COAST BY SUNDAY AS MIDLEVEL RIDGE MOVES
OVERHEAD.  THIS PLACES CWA IN QUICK RETURN SOUTHERLY FLOW BY
SUNDAY.  GFS WARMS H8 TEMPS VERY AGGRESSIVELY TO 25C ON
SUNDAY...RESULTING IN TEMPS IN THE UPPER 90S PER 12Z MEX GUIDANCE.
WITH FRONT APPROACHING FROM THE NORTH ON SUNDAY...COULD SEE
COMPRESSIONAL HEATING BRINGING A QUICK WARMUP...BUT GFS TEMPS SEEM
OVERDONE.  THEREFORE TRENDED MEX NUMBERS DOWN CLOSER TO MEN GUIDANCE
WITH HIGHS IN THE LOW TO MID 90S ON SUNDAY.  STILL UNCERTAINTIES IN
TIMING WITH WEAK FRONT EARLY NEXT WEEK.  GFS IS THE QUICKEST OF THE
NCEP ENSEMBLE BRINGING FROPA OVERNIGHT SUNDAY.  FOR NOW MAINTAINED
SLOWER TIMING WITH FROPA ON MONDAY FOR CONSISTENCY.  ALSO ADDED
CHANCE POPS TO THE NORTH SUNDAY NIGHT AND MONDAY WITH FROPA BECOMING
MORE CERTAIN.  TRENDED FCST TOWARD 00Z GFS ENS MEAN FOR THE
REMAINDER OF THE EXTENDED FORECAST.  WITH NWRLY UPPER FLOW NEXT
WEEK...TIMING OF ANY PRECIP CHANCES IS TOO DIFFICULT THIS FAR OUT
AND WILL MAINTAIN DRY FORECAST TUES-THURS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
CONVECTION IS BEGINNING TO WIND DOWN AS PREFRONTAL WAVE MOVES EAST
AND INSTABILITY DECREASES WITH LOSS OF DAYTIME HEATING. KEPT CB OR
THUNDERSTORMS FOR 1 TO 2 HOURS FOR RESIDUAL ACTIVITY.

MVFR MIST MAY FORM IN PERSISTENT LOW LEVEL MOISTURE LATE TONIGHT SO
KEPT FROM PREVIOUS FORECAST. REST OF TAFS VFR WITH HIGH PRESSURE
MOVING IN.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Aug 9, 7:32 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
832 PM EDT THU AUG 9 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-110045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
832 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE THUNDERSTORM MAY OCCUR BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 5:58 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
658 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     RICHMOND                39.83N 84.89W
08/09/2007                   WAYNE              IN   EMERGENCY MNGR

            TWO TREES BLOWN DOWN IN SOUTH RICHMOND. POWER LINES ALSO
            DOWN.

&&

SFH
Local storm report, Aug 9, 5:59 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
659 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SW MOUNT STERLING     39.71N 83.28W
08/09/2007                   MADISON            OH   TRAINED SPOTTER

            MANY CROPS BENT OVER BY STRONG WINDS. FLAGPOLES WERE ALSO
            BLOWN DOWN.

&&

HATZOS
Local storm report, Aug 9, 6:20 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
720 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             WASHINGTON COURT HOUSE  39.54N 83.43W
08/09/2007  E0.75 INCH       FAYETTE            OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Aug 9, 6:50 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
750 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             LOGAN                   39.54N 82.40W
08/09/2007  E0.75 INCH       HOCKING            OH   PUBLIC

&&

HATZOS
Local storm report, Aug 9, 7:16 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
816 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     DARBYVILLE              39.70N 83.11W
08/09/2007                   PICKAWAY           OH   LAW ENFORCEMENT

            CENTRAL AND EASTERN COUNTYWIDE WIND DAMAGE DUE TO
            NUMEROUS TREES AND POWER LINES DOWNED.

&&

SAM
Local storm report, Aug 9, 7:39 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
839 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 S LUMBERTON           39.54N 83.85W
08/09/2007                   CLINTON            OH   NWS EMPLOYEE

            TWO TREES AND NUMEROUS LARGE LIMBS BLOWN DOWN.

0725 PM     TSTM WND DMG     CIRCLEVILLE             39.60N 82.94W
08/09/2007                   PICKAWAY           OH   LAW ENFORCEMENT

            CONTINUED COUNTYWIDE WIND STORM DAMAGE WITH NUMEROUS
            TREES AND POWER LINES DOWNED.

0730 PM     TSTM WND DMG     PICKERINGTON            39.89N 82.77W
08/09/2007                   FAIRFIELD          OH   LAW ENFORCEMENT

            TREES AND LARGE LIMBS DOWNED.

&&

HATZOS

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 9, 7:57 PM EST to 8:02 PM EST
Where
Grant County, Dry Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.680, -84.580

Trees and power lines were downed.

Thunderstorm Wind, Grant

When
August 9, 8:16 PM EST to 8:20 PM EST
Where
Grant County, Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.630, -84.550

Large tree limbs were knocked down.

Thunderstorm Wind, Pendleton

When
August 9, 8:20 PM EST to 8:24 PM EST
Where
Pendleton County, 3 mi N of Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
38.743, -84.500

Trees were knocked down. A roof was peeled off of a garage along Northcutt Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55860, 55861, 55862.